Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 37, NWS Sioux Falls, SD

April 22, 2001Buena Vista County, Ida County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Apr 22, 2001, 7:59 PM CDT for Buena Vista County, Ida County, Iowa. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Apr 22, 2001, 7:59 PM CDT (00:59 UTC)
Expired
Apr 22, 2001, 8:30 PM CDT
In force
31 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Buena Vista County, IA, Ida County, IA

The radar

The Sioux Falls radar (KFSD), 156 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 22, 3:45 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.0 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2001-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 965 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2001-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 259 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
965 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
627 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
259 m²/s²
0-3 km storm-relative helicity
242 m²/s²
Significant tornado parameter
1.4
Supercell composite
5.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 230100
SVRFSD
IAC021-093-230130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
759 PM CDT SUN APR 22 2001

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BUENA VISTA COUNTY IN NORTHWEST IOWA
  NORTHERN IDA COUNTY IN NORTHWEST IOWA

* UNTIL 830 PM CDT

* AT 759 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTH OF IDA GROVE...MOVING NORTHEAST
  AT 70 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GALVA AROUND 805 PM CDT
  ALTA...STORM LAKE AROUND 815 PM CDT
  TRUESDALE AROUND 820 PM CDT
  SIOUX RAPIDS...LINN GROVE AROUND 825 PM CDT

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE AREA. SEVERE THUNDERSTORMS
CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO
MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR
SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

LAT...LON 4237 9560 4229 9538 4290 9506 4292 9538
          4258 9540

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 4:10 PM CDT, 3 hours 49 minutes earlier.

Area forecast discussion, Apr 22, 4:10 PM CDT, 3 hours 49 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
410 PM CDT SUN APR 22 2001

KOAX AND KLNX 88DS STILL SHOWING NUMEROUS CONVECTIVE ACTIVITY
THROUGHOUT NEBRASKA...AS LARGE MID AND UPR LVL LOW LIFTING NEWD
TNGT. BASICALLY...SFC MDL SOLNS DEPICT THE SFC LOW MOVG THRU NW IA
LATER TNGT...AND THIS IS PROBABLY GOOD AS THE ETA IS MATCHING UP
WITH REALITY GOOD. SVR WX POTENTIAL STILL EXISTS OVR SECTIONS OF NW
IA THIS EVENING...AS WMFNT LIFTS NWD AND CATCHES THIS AREA JUST ON
THE NORTH SIDE OF IT. WIND SHEAR IS GOOD...AND LLVL THTE/THTE ADV IS
STRONG IN THIS AREA...THROUGH AT LEAST MIDNIGHT. INSTABILITY IS SUCH
AS TO WARRANT A MENTION OF SVR WX...AND A TORNADO WATCH HAS BEEN
ISSUED RECENTLY FOR AROUND THE SIOUX CITY AREA.

FURTHER WEST...WINTER WX WORRIES. JAMES VALLEY IS CAUGHT IN THE WRAP
ARND...WITH A TROWAL THAT ALMOST DVLPS COMPLETELY IN THIS AREA AND
700MB FRONTOGENESIS. TEMPS ARE VERY CHILLY ALREADY WITH NO HOPE OF
WARMING. RUC40 AND MESOETA SNDGS ARE IN VERY GOOD AGREEMENT...
SHOWING WM AIR ALOFT STUBBORNLY HANGING ON IN THE JAMES VALLEY
THROUGH 06Z TO 07Z...SO THIS AREA WL LIKELY GET A MIX OF FZRA/RA
BEFORE RECEIVING SNOW LATE TNGT. FURTHER WEST...THE CHAMBERLAIN AREA
LOSES THEIR WM AIR ALOFT IN THE EVENING...S0 ACCUMULATING POTENTIAL
IS GREATER. MDLS DEPICT PCPN MOST HEAVY THIS EVENING AND THRU ARND
MIDNIGHT...BEFORE SUBSIDING A BIT IN THIS AREA AFT MIDNIGHT.

SYSTEM EXITS THE AREA RAPIDLY ON MONDAY...THEN A LONG WV RIDGE DVLPS
IN THE RCKYS. ON TUESDAY...ETA BRINGING DOWN A RIDGE RIDER CLIPPING
THE NE QUAD OF THE CWA...SIMILAR TO WHAT THE AVN/MRF HAD YDAY...
ALTHOUGH THE 12Z AVN IRONICALLY KIND OF NUKED IT TODAY. COULD SPARK
A FEW SHOWERS HERE AND THERE OVR THE ERN PTN OF THE CWA UNDER SOME
MID LVL CLDS...BUT PCPN WL BE LIGHT. EXTENDED STILL SHOWING VERY WM
AIR LATER THIS WEEK AND THRU THE WEEKEND...WITH NO REAL PCPN TO KEY
ON.

FOR TEMPS...REALLY WENT COOL FOR THE JAMES VALLEY AREA THE NEXT
COUPLE OF DAYS...WITH ANTICIPATED SNOW CVR ARND AND AT THE VERY
LEAST SOME VERY WET GRND. A LITTLE WARMER IN THE EAST BUT STILL BLO
NORMAL 9AND BLO GUIDANCE. DIDN'T WARM THINGS UP TO NORMAL AND ABV
NORMAL UNTIL THURSDAY.

.FSD...WINTER STORM WARNING TONIGHT FOR THE JAMES AND MO VALLEYS.
 FUHS

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 8:41 PM CDTSevere Thunderstorm WarningFSDWoodbury34 min
Apr 22, 10:14 PM CDTSevere Thunderstorm WarningFSDIda, Woodbury31 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.